Iowa, 2019

Hail in Iowa, May 31, 2019

May 31, 2019 · NWS DMX · 1 event in 1 county or zone

A few isolated storms moved across portions of the northern third of Iowa through the evening hours. One stronger storm in Grundy County moved through Reinbeck producing nickel to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few isolated storms moved across portions of the northern third of Iowa through the evening hours. One stronger storm in Grundy County moved through Reinbeck producing nickel to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 2:15 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 31, 2:15 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
315 PM CDT Fri May 31 2019

.SHORT TERM.../Tonight through Saturday/
Issued at 315 PM CDT Fri May 31 2019

Confidence: Medium to High

Smokey conditions with hazy skies remain over the area this
afternoon and will continue to drift northeast with time.  Though
the high level smoke has had some impact on highs today, it appears
that a 2 to 3 degree difference from the expected high will be the
worst case scenario. Late this afternoon into the early evening,
some isolated showers and thunderstorms will still be possible,
mainly along a weak moisture convergence line over northern/
eastern Iowa. Those should diminish by 01-02z with the next area
of showers and storms moving in from the northwest when the
expected cold front drops south overnight into Saturday.
Overnight, general remnants of stronger storms over Minnesota and
South Dakota should migrate into Iowa...with little if any risk
for stronger storms across our forecast area as instability
diminishes quickly between 04 and 09z. Overnight temps will likely
be a bit warmer due to the increase in cloud cover and south
winds ahead of the boundary. On Saturday, the front will make
progress through Central Iowa with the front south of I80 by 18z
and south of the border by 00z. It's likely that the
overnight/early morning remnant convection will somewhat limit
afternoon development until 19z to 00z when the front moving south
of I80 and eventually out of the forecast area. Depending on the
exact southward progression of the boundary, any stronger storm
development may be limited to far southern Iowa and areas south
into Missouri. SPC has made some minor adjustments south with the
DAY2 outlook which looks reasonable based on the newest NAM/GFS
model output, but the Euro is slower and holds onto the boundary a
bit longer. Along with the frontal passage, clouds will gradually
clear for Saturday into Saturday night as temperatures fall over
the region, reaching the mid to upper 40s northwest to the lower
to mid 50s over the central and southeast.

.LONG TERM.../Saturday night through Friday/
Issued at 315 PM CDT Fri May 31 2019

Confidence:  Medium to High

We begin the period with high confidence on timing of the next
approaching lee side trough.  High pressure over the Central Plains
will move into the Ohio River Valley through late Monday while some
southerly flow begins to return to the area during the period.  Both
the GFS/Euro are now dry through about 12z Tuesday with possible
showers or isolated thunderstorms Tuesday morning. With the approach
of a slightly stronger northern stream shortwave Tuesday afternoon
into Tuesday night, more organized convection is anticipate across
the region. With an expected wave/warm front tracking across the
Tuesday and 0-6km bulk shear increasing during the day to 30-35kts,
some stronger storms will be possible as instability increases by
afternoon/evening.  Highs during the early portion of the extended
should climb from comfortable lower 70s Sunday to the upper 70s to
lower 80s by Tuesday afternoon.  Lows will range from the 40s Sunday
morning and warm back to the lower to mid 60s by Tuesday night. Late
Wednesday into Thursday, the front sags south of the area with high
pressure displacing the front/lift into Missouri/Kansas and areas
south. There remains some flow across the boundary and possible lift
into southern Iowa Thursday, so some chances for showers and
thunderstorms will remain over the south during the day.  Over the
course of next week, the southwest US cut-off low will eventually
open up and finally migrate toward Oklahoma-Arkansas by Friday
afternoon. This will result in additional moisture transport north
into Iowa/mid and upper Mississippi River Valley with widely
scattered showers and thunderstorms to round off the week.  With
Iowa being on the northern side of the low, less organized rainfall
is anticipated so rainfall totals at this time are expected to be
limited, with the exception of the far south and southeast where an
inch or more of precipitation will be more likely. Highs for the
latter half of next week will persist in the 70s to lower 80s with
more humidity.  Lows likely in the lower 60s.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1239 PM CDT Fri May 31 2019

Few major concerns until around 00z. Some mixing this afternoon
with haze aloft from smoke. HIRES models still suggest some
isolated shower/thunder development along a weak convergent line
over northern Iowa through 01-02z. Have left mention of VCSH...
though confidence limited. As front sags south late tonight into
Saturday, shower and thunder chances increase north sites. Still
some question on coverage and will be refined in next package.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, May 31, 2:29 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Fri May 31 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms are possible mainly from north
central into east central Iowa late this afternoon; dissipating
with sunset. Additional scattered thunderstorms will then move
from northern Iowa into central Iowa later tonight after midnight.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are forecast Saturday. There is a marginal
risk for severe weather across southern and southeastern portions
of the area; especially south of Interstate 80 and east of Interstate
35 Saturday afternoon and evening. Large hail would be the primary
threat in this area.

Thunderstorms return to the forecast around Tuesday of next week.
Any severe weather threat will be better determined over the next
few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

REV

In the hours before

Special weather statement, May 31, 3:39 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
439 PM CDT Fri May 31 2019

IAZ046-047-312245-
Boone IA-Greene IA-
439 PM CDT Fri May 31 2019

...THUNDERSTORMS WITH NICKEL HAIL AND STRONG WIND GUSTS POSSIBLE...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ogden, or 9 miles east of Jefferson, moving east
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ogden around 500 PM CDT.
  Woodward around 525 PM CDT.
  Madrid around 535 PM CDT.

Other locations impacted by this storm include Beaver, Berkley,
Rippey, Grand Junction, Luther and Ledges State Park.

LAT...LON 4205 9428 4202 9377 4186 9383 4186 9399
      4195 9433
TIME...MOT...LOC 2138Z 282DEG 19KT 4197 9420

Boksa

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grundy

When
May 31, 5:32 PM CST
Where
Grundy County, 0.22 mi WNW of Reinbeck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.322, -92.604

A trained spotter reported nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826924.